Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-774-6145 Email We'll Call You: Contact Us

Dangers of Codeine Overdose

We can help you find local opiate addiction treatment, call 800-774-6145 for a free referral.
  • Brain damage and fatality can occur from a Codeine overdose
  • Codeine, on its own, is a prescribed pain killer
  • Codeine will slow down a person’s respiratory and nervous system

How Codeine works

Codeine Overdose Dangers

Codeine overdose can be deadly.

Codeine is typically found mixed with other drugs to help people alleviate pain in the body caused from different ailments or diseases. Codeine can also be prescribed to a person in an oral tablet that is not mixed with another pain killer such as acetaminophen or Ibuprofen.

Codeine is a sedative that will slow down the respiratory and nervous system. Once a person’s body metabolizes Codeine it will turn into morphine causing sedative effects. Some people’s bodies metabolize Codeine too much causing a higher sedative effect whereas other people’s bodies do not metabolize it enough causing little to no effect.

Because Codeine is processed differently in people, it is important for a person to only take the recommended dosage, but some people take more and overdose on Codeine which can lead to bodily damage as well as death. In addition, people who are not prescribed Codeine do not know the correct dosage for them to take. It is important for anybody who overdoses on Codeine to seek medical help immediately.

Symptoms of a Codeine Overdose

If a person has taken too much Codeine they will most likely begin to show symptoms of a Codeine overdose. According to www.nlm.nih.gov, the symptoms for a Codeine overdose are as follows:

  • Breathing – shallow
  • Bluish colored lips or fingernails
  • Breathing – slow and labored
  • Cold or clammy skin
  • Coma
  • Constipation
  • Dizziness
  • Drowsiness
  • Low blood pressure
  • Muscle spasticity
  • Muscle twitches
  • Nausea and vomiting
  • Pinpoint pupils
  • Seizures
  • Skin itching
  • Spasms of stomach or intestines
  • Weak pulse

If a person has taken Codeine or knows that another person has taken Codeine, and they begin to exhibit any of the symptoms for a Codeine overdose it is important to get medical help right away.

Codeine Addiction

People take Codeine for different reasons, some people take it for pain, while others may just take it for recreational use and become addicted to the drug because they like the way it makes them feel. People who take Codeine for a long period of time tend to develop a dependency on the drug.

Once Codeine addiction has formed a person will have a hard time letting go of the drug. This will most likely result in illegal ways of getting the drug. Moreover, a person addicted to Codeine will continually need higher doses of the drug in order to reach the high that they desire since their body has become dull to the effects of the drug over time. This is also another cause for Codeine overdoses because a person takes too much of the drug thinking that they will need that much for the drug to work.

Getting help for Codeine Addiction

Coming off of Codeine will result in some withdrawal symptoms and is not easy for any person to do. However, the prolonged use of Codeine could result in serious bodily harm and destruction of organs as well as possible fatality. Getting rid of a codeine addiction is beneficial to any person and should be done with the proper help and support.

Pin It on Pinterest

Shares